Immunotherapy and fatigue

I've completed my 5th session of immunotherapy for metastised bowel cancer and coped really well with the first 4 not to much fatigue or aches just nausea but now I'm exhausted and so full of aches I find my walks have turned into struggles , tasks are difficult to complete, my concentration has gone  and I'm so tired all I want to do is sleep while my body is one big ache . I must be doing something wrong I've prided myself on being strong, on dealing with my situation as it happens with a laugh and a joke , now Im a sorry sack of weepiness . Please give me some advice on how I can get my energy back , I don't want to appear a weakling when the team are working so hard to help me 

  • Hi Africa1

    Thanks for getting in touch on the Online Community, my name’s Sue, I’m one of the Cancer Information Nurse Specialists on the Support Line.

    I can see you’ve joined the Bowel cancer Forum; I hope you are finding this helpful, having the support of others who are going through similar experiences can be such an invaluable form of support.

    I’m sorry to hear you are now struggling with side effects of your immunotherapy treatment causing you to feel exhausted and aching. It’s really important as you are struggling with symptoms, for you to seek medical advice about them. We would advise you to contact your hospital treatment team on the 24 hour advise number as soon as possible, they are there to help and can assess you and offer you the right support. If you don’t have a number, you can call the hospital’s main switchboard where you have your treatment, for this. You can also contact NHS 111.

    Whilst it’s important for you to seek medical advice about your specific, individual  symptoms, we do offer some general information about fatigue which includes ways to help manage this. Cancer Research UK also offer advice about tiredness with cancer.

    Please try not to be so hard on yourself that you appear weak or have done something wrong. Immunotherapy can cause these types of side effects and we’d always encourage you to report them straight away, rather than struggling and trying to remain strong. Going through cancer treatment can have such an impact on how you are feeling and things you may normally find much easier to do, can become much more difficult.

    As nurses on the support line we don’t have access to medical records so it is not clear what type of support you might have at home. If you are struggling, we would also encourage you to speak with your GP, hospital consultant or clinical nurse specialist about what’s happening. They can assess someone’s needs and can refer them for extra help, including nurse support, to help makes things easier and more manageable at home.

    To help reassure you cancer can cause all sorts of emotions and if you have always felt strong and in control of things, it can feel difficult to accept when things change and impact on how you would normally be. There is nothing wrong with not always feeling strong and it isn’t a sign of weakness. If you are struggling with low mood do let your GP and hospital team know, so they aware and can help. Sometimes talking things through can also make such a difference. If you’d like to talk to one of our nurses on the Support Line you are very welcome to and we will do our best to help.

    I hope this information is helpful, please don’t hesitate in getting back in touch for support.

    Best wishes

    Sue

    Cancer Information Nurse Specialist

     Our Ref: MH

    Sue Cancer Information Nurse Specialist